- The Washington Times - Monday, November 13, 2006

3:05 p.m.

Doctors and parents should watch for signs of bizarre behavior in children treated with the flu drug Tamiflu, federal health officials suggested today, citing an increasing number of problem cases overseas.

Food and Drug Administration officials still don’t know if the more than 100 new cases, including three deaths from falls, are linked to the drug or the flu virus — or a combination of both. Most of the reported cases involved children.

Still, FDA staff suggested updating Tamiflu’s label to recommend that all patients, especially children, be monitored closely while on the drug. They also acknowledged that stopping treatment with Tamiflu could harm influenza patients if the virus is the cause of delirium, hallucinations and other abnormal behavior, such as aggression and suicidal thoughts.

The FDA’s pediatric advisory committee is to discuss the recommendation Thursday. The FDA isn’t required to follow the advice of its outside panels but usually does. An FDA spokeswoman did not immediately return a call seeking comment.

The meeting comes a year after the same panel of outside experts rejected linking Tamiflu to reports of 12 deaths in Japanese children since 2000 and voted against changing the drug’s label to suggest any such concern. At that time, however, the committee did recommend that the FDA continue to monitor the drug’s safety and return a year later with an update.

The panel’s decision after reviewing the new information is likely to be watched closely because Tamiflu could play an important role in an outbreak of bird flu. The drug doesn’t prevent flu but can reduce the length and severity of its symptoms.

Most of the 103 new cases of bizarre behavior are from Japan, where the number of Tamiflu prescriptions is about 10 times that in the United States, with more than twice the population.

The new cases occurred between Aug. 29, 2005, and July 6, 2006. The tally marks a sharp increase above the 126 similar cases logged over more than five years between the drug’s approval in 1999 and August 2005, the FDA said.

The Japanese Tamiflu label warns that disturbances in consciousness, abnormal behavior, delirium, hallucination, delusion and convulsion may occur. It also recommends that patients be monitored carefully and the drug stopped if any abnormality is observed.

Even though severe cases of the flu can spark those conditions, the number and nature of the cases — along with comments from doctors who believe the abnormal behavior was associated with the drug — keep the FDA from ruling out Tamiflu as the cause, according to agency documents.

For that reason, the proposed changes would bring the U.S. label more in line with the Japanese one and warn of abnormal behavior and recommend that patients, especially children, be closely monitored. However, the proposed U.S. version would recommend treatment be stopped only on a doctor’s advice.

FDA staff called the proposed changes “prudent” because U.S. Tamiflu use could jump to Japanese levels. The current U.S. label mentions only “seizure and confusion” seen in some patients.

Tamiflu is made by the Swiss pharmaceutical company Roche Holding AG. A Roche spokesman did not immediately return messages seeking comment. Roche previously has cited studies from the United States and Canada that show the death incidence rate of influenza patients who took Tamiflu was far below those who did not.

Tamiflu is one of the few drugs believed effective in treating bird flu, which health officials fear could spark a pandemic should it mutate into a form easily passed from human to human.


Copyright © 2018 The Washington Times, LLC. Click here for reprint permission.

The Washington Times Comment Policy

The Washington Times welcomes your comments on Spot.im, our third-party provider. Please read our Comment Policy before commenting.

 

Click to Read More and View Comments

Click to Hide